Refractory Hypotension Caused by Prazosin Overdose Combined With Acetaminophen and Naproxen Toxicity: A Case Report and Review of the Literature Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Pediatric exposure to prazosin is unusual because it is most commonly indicated for the treatment of hypertension. Prazosin's increase in popularity as a treatment for posttraumatic stress disorder makes it important for emergency physicians to be aware of how to manage potential toxic ingestion because of prazosin overdose. CASE REPORT: A 16-year-old, 76-kg female presented after ingesting 110 mg of prazosin, 209.3 g of acetaminophen, and 55 g of naproxen. She was admitted to the pediatric intensive care unit for rapidly deteriorating hypotension (lowest blood pressure 47/19 mm Hg) refractory to aggressive fluid resuscitation and infusions of epinephrine and norepinephrine each at 0.5 mcg/kg/min. Stabilization of blood pressure was eventually achieved, and associated with use of a vasopressin infusion of 0.004 units/kg/min. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Because of the increasing exposure of children to prazosin, clinicians should be aware of the pharmacology behind alpha-1 antagonist overdose and consider treatment options, such as vasopressin, when hypotension is resistant to standard fluid and catecholamine therapy.

authors

publication date

  • December 2018